Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 280, NWS Springfield, MO

October 29, 2004Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 29, 2004, 11:12 PM CDT for Howell County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2004, 11:12 PM CDT (04:12 UTC)
Expired
Oct 29, 2004, 11:45 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Howell County, MO

The radar

The Springfield radar (KSGF), 131 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 300412
SVRSGF
MOC091-300445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1111 PM CDT FRI OCT 29 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWELL COUNTY IN MISSOURI.

* UNTIL 1145 PM CDT.

* AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WILLOW SPRINGS...OR 19 MILES NORTHWEST OF WEST PLAINS...AND MOVING
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  NORTHWESTERN HOWELL COUNTY...INCLUDING THE TOWN OF WILLOW SPRINGS.

DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN DOUGLAS COUNTY WITH 
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS

LAT...LON 3701 9210 3687 9211 3694 9178 3708 9171

$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 5:05 PM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Oct 29, 5:05 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 PM CDT FRI OCT 29 2004

...MESO-SCALE DISCUSSION...

...SEVERE THUNDERSTORMS INCLUDING SUPERCELLS AND TORNADOES ARE
POSSIBLE ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI THROUGH
THE EVENING...

.DISCUSSION...
CONVECTION HAS DEVELOPED ALONG AND EAST OF THE DRYLINE...EXTENDING
FROM IOLA TO COFFEYVILLE...JUST ONE TIER OF COUNTIES WEST OF THE
FORECAST AREA. SPC HOURLY MESOANALYSES SHOWS THE STORMS DEVELOPING
IN AREA OF MAXIMIZED MOISTURE CONVERGENCE AS EXPECTED. OVERALL
ENVIRONMENT STILL HAS RELATIVELY LOW TO MODERATE INSTABILITY AND
HIGH SHEAR...WITH CAPES AROUND 1500 J/KG AND LIS AROUND -4 TO -5 AND
HELICITY OF 150 TO 200 M2/S2.

TORNADO WATCH 871 UNTIL 10 PM HAS JUST BEEN COORDINATED AND WILL BE
OUT SHORTLY. AREAS INCLUDED WILL BE KS COUNTIES AND COUNTIES ALONG
AND WEST OF
MCDONALD...BARRY...LAWRENCE...GREENE...DALLAS...LACLEDE...CAMDEN...
MILLER BORDERS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...TORNADO WATCH 871 ALONG AND WEST OF
MCDONALD...BARRY...LAWRENCE...GREENE...DALLAS...LACLEDE...CAMDEN...
MILLER COUNTIES UNTIL 10 PM.
KS...TORNADO WATCH 871 FOR BOURBON CHEROKEE AND CRAWFORD COUNTIES UNTIL
10 PM.

TERRY
Hazardous weather outlook, Oct 29, 4:55 PM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 PM CDT FRI OCT 29 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
455 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE
  SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 65 MPH...AND
  POSSIBLY TORNADOES.

  AREAS AFFECTED AND TIMING:

  STRONG TO SEVERE STORMS ARE POSSIBLE ALONG AND WEST OF A LINE FROM
  OSCEOLA TO NEOSHO THROUGH 8 PM. THE STORMS WILL PUSH EAST AND
  LIKELY REACH AREAS FROM VERSAILLES TO SPRINGFIELD BY 9 PM...AND
  THE REMAINDER OF SOUTH CENTRAL MISSOURI OVERNIGHT.

  DISCUSSION:

  A VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE NORTHERN
  PLAINS THIS AFTERNOON WHILE AN ASSOCIATED DRY LINE WILL SURGE
  EAST INTO EASTERN KANSAS AND FAR WESTERN MISSOURI LATE TODAY. THIS
  FRONT WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS TO PRODUCE
  THE RAPID DEVELOPMENT OF STRONG TO SEVERE STORMS THIS AFTERNOON.

  A FEW STORMS MAY BECOME SUPERCELLS DURING THE INITIAL STAGES OF
  THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EARLY EVENING.
  SUFFICIENT WIND SHEAR WILL EXIST FOR THE POTENTIAL OF LARGE
  HAIL...DAMAGING WINDS...AND TORNADOES. THE GREATEST POTENTIAL FOR
  SEVERE WEATHER WILL EXIST ALONG AND WEST OF A LINE FROM VERSAILLES
  TO SPRINGFIELD TO BRANSON...OR WEST OF HIGHWAY 65.

  EMERGENCY MANAGERS...SPOTTERS...AND LAW ENFORCEMENT OFFICIALS
  LOCATED ACROSS EASTERN KANSAS AND WESTERN MISSOURI SHOULD
  MONITOR LATER STATEMENTS REGARDING THE POTENTIAL OF SEVERE
  WEATHER THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THROUGH 10 PM ACROSS
  EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI.

FOSTER/AL

In the hours before

Special weather statement, Oct 29, 5:14 PM CDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CDT FRI OCT 29 2004

KSZ073-097-101-MOZ055>057-066>069-077>081-088>090-093-094-101-102-
300300-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CRAWFORD-DADE-
DALLAS-GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-MCDONALD-MILLER-MORGAN-
NEWTON-POLK-ST. CLAIR-VERNON-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT SCOTT...
JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...
OSAGE BEACH...PITTSBURG...SPRINGFIELD AND STOCKTON.
514 PM CDT FRI OCT 29 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 871...IN
EFFECT UNTIL 1000 PM CDT FRIDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...
HICKORY...JASPER...LACLEDE...LAWRENCE...MCDONALD...MILLER...MORGAN...
NEWTON...POLK...ST. CLAIR AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT
SCOTT...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...
OSAGE BEACH...PITTSBURG...SPRINGFIELD AND STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

TERRY
Special weather statement, Oct 29, 8:10 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT FRI OCT 29 2004

KSZ073-097-101-MOZ066-077-088-093-300210-
BARTON-BOURBON-CHEROKEE-CRAWFORD-JASPER-NEWTON-VERNON-
INCLUDING THE CITIES OF...FORT SCOTT...JOPLIN...NEOSHO...
NEVADA AND PITTSBURG.
810 PM CDT FRI OCT 29 2004

TORNADO WATCH NUMBER 871 IS CANCELLED FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...JASPER...NEWTON AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

MOZ055>057-067>069-078>081-089-090-094-101-102-300300-
BARRY-BENTON-CAMDEN-CEDAR-DADE-DALLAS-GREENE-HICKORY-LACLEDE-
LAWRENCE-MCDONALD-MILLER-MORGAN-POLK-ST. CLAIR-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...LEBANON...MONETT...
MOUNT VERNON...OSAGE BEACH...SPRINGFIELD AND STOCKTON.
810 PM CDT FRI OCT 29 2004

TORNADO WATCH NUMBER 871 REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY
EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...HICKORY...
LACLEDE...LAWRENCE...MCDONALD...MILLER...MORGAN...POLK AND ST. CLAIR.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...
LEBANON...MONETT...MOUNT VERNON...OSAGE BEACH...SPRINGFIELD AND
STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

GAEDE
Local storm report, Oct 29, 9:18 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
918 PM CDT FRI OCT 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             PURDY                   36.82N 93.92W
10/29/2004  1.00 INCH        BARRY              MO   LAW ENFORCEMENT

0910 PM     HAIL             CASSVILLE               36.68N 93.87W
10/29/2004  1.00 INCH        BARRY              MO   LAW ENFORCEMENT

BOOKBINDER
Local storm report, Oct 29, 10:10 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1010 PM CDT FRI OCT 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     SPRINGFIELD             37.20N 93.30W
10/29/2004                   GREENE             MO   BROADCAST MEDIA

            NUMEROUS REPORTS OF TREES DOWN ACROSS CENTRAL AND
            EASTERN PORTIONS OF THE CITY. APPARENT DOWNBURST.

BOOKBINDER
Local storm report, Oct 29, 10:32 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1032 PM CDT FRI OCT 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1028 PM     TSTM WND GST     AVA                     36.95N 92.65W
10/29/2004  60 MPH           DOUGLAS            MO   EMERGENCY MNGR

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 7:41 PM CDTSevere Thunderstorm WarningSGFMcDonald64 min
Oct 29, 8:41 PM CDTSevere Thunderstorm WarningSGFBarry64 min
Oct 29, 9:44 PM CDTSevere Thunderstorm WarningSGFChristian61 min
Oct 29, 10:32 PM CDTSevere Thunderstorm WarningSGFDouglas43 min
Oct 29, 11:05 PM CDTSevere Thunderstorm WarningSGFTexas40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.